Alert archive / Alabama / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 113, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jul 17, 2013, 11:51 PM CDT for Shelby County, Talladega County, Alabama. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2013, 11:51 PM CDT (04:51 UTC)
- Expired
- Jul 18, 2013, 12:30 AM CDT
- In force
- 39 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Shelby County, AL, Talladega County, AL
The radar
The Birmingham radar (KBMX), 22 km from the middle of the area, began a volume at 04:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 4.9 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2456 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1456 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
500
WUUS54 KBMX 180451
SVRBMX
ALC117-121-180530-
/O.NEW.KBMX.SV.W.0113.130718T0451Z-130718T0530Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1151 PM CDT WED JUL 17 2013
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN SHELBY COUNTY IN ALABAMA...
SOUTHWESTERN TALLADEGA COUNTY IN EAST CENTRAL ALABAMA...
* UNTIL 1230 AM CDT
* AT 1148 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
CHILDERSBURG...AND MOVING SOUTHWEST AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
WILSONVILLE...TALLADEGA SPRINGS...COLUMBIANA...
FAYETTEVILLE...VARNONS...GASTON STEAM PLANT AND SHELBY SHORES AT
LAY LAKE.
THIS INCLUDES...
INTERSTATE 65 EXIT NUMBERS 228 THROUGH 234...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758 OR TWEET YOUR REPORT USING HASHTAG ALWX
LAT...LON 3310 8642 3310 8649 3309 8651 3302 8653
3303 8658 3306 8660 3305 8662 3307 8662
3307 8674 3308 8679 3326 8677 3337 8630
3326 8622
TIME...MOT...LOC 0450Z 060DEG 16KT 3328 8636
$$
561 follow-up statement
007
WWUS54 KBMX 180506
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1206 AM CDT THU JUL 18 2013
ALC117-121-180530-
/O.CON.KBMX.SV.W.0113.000000T0000Z-130718T0530Z/
SHELBY AL-TALLADEGA AL-
1206 AM CDT THU JUL 18 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
TALLADEGA AND SOUTHEASTERN SHELBY COUNTIES UNTIL 1230 AM CDT...
AT 1206 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
WILSONVILLE...MOVING SOUTHWEST AT 20 MPH.
LOCATIONS IMPACTED INCLUDE...
TALLADEGA SPRINGS...COLUMBIANA...SHELBY SHORES AT LAY LAKE...
ALABAMA 4H CENTER...BEESWAX CREEK PARK...SHELBY...AL 145 AND CR
46...SPRING CREEK AT LAY LAKE AND WAXAHATCHEE AT LAY LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3310 8642 3310 8649 3309 8651 3302 8653
3303 8658 3306 8660 3305 8662 3307 8662
3307 8666 3322 8664 3333 8635 3323 8627
TIME...MOT...LOC 0506Z 060DEG 16KT 3320 8645
$$
56What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 10:20 PM CDT, 1 hour 31 minutes earlier.
Area forecast discussion, Jul 17, 10:20 PM CDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1020 PM CDT WED JUL 17 2013 .UPDATE... DISCUSSION. && .DISCUSSION... MODERATE INSTABILITY DEVELOPED OVER CENTRAL ALABAMA THIS AFTERNOON WITH CAPE VALUES 3500-4000 AND LIS NEAR -10. DCAPE WAS IN THE 1200 RANGE. A FEW STORMS WERE ABLE TO GAIN SOME STRENGTH DURING THE MAX HEATING DESPITE THE POOR LAPSE RATES. AS BOUNDARIES INTERACTED... MORE STRONG STORMS POPPED UP. IN MOST INSTANCES...THE STORMS WERE BELOW SEVERE LIMTS BUT DID PUT OUT FREQUENT TO CONTINUOUS LIGHTNING...SOME HAIL AND GUSTY WINDS. LATE THIS EVENING...NUMEROUS SMALL SCALE BOUNDARIES ARE ACROSS CENTRAL ALABAMA. ONE WAS KICKING ACTIVITY OFF IN SOUTHERN TUSCALOOSA COUNTY...A LARGE AREA ACROSS BARBOUR AND RUSSELL COUNTIES. ANOTHER BOUNDARY FROM CONVECTION IN GEORGIA WAS AT THE ALABAMA STATE LINE FROM I-85 NORTHWARD. THEREFORE...EXPECT THE ACTIVITY TO LAST A BIT LONGER INTO THE OVERNIGHT HOURS. THE MORE ORGANIZED AREA SOUTHEAST WILL GRADUALLY DIMINISH BUT ADDITIONAL ISOLATED SHOWERS AND STORMS MAY POP UP ANYTIME OR PLACE. WILL KEEP ISOLATED MENTION AFTER MIDNIGHT THROGUH EARLY MORNING. UPDATE ALREADY OUT WITH ANOTHER TO FOLLOW SHORTLY. 75 && .AVIATION... 00Z TAF DISCUSSION. HAVE ALREADY HAD TO MAKE A EARLY AMENDMENT FOR AN OUTFLOW BOUNDARY AND BATCH OF THUNDERSTORMS HEADING FOR KEET. ASIDE FROM THAT...I THINK THE TREND WILL BE FOR STORMS TO DECREASE IN COVERAGE THROUGH THE NEXT 2-3 HOURS LEAVING PREDOMINANTLY VFR CONDITIONS OVERNIGHT. WE STILL SEEM TO BE IN A TROPICAL ATLANTIC AIR MASS...WHICH TYPICALLY MEANS LESS CHANCE FOR OVERNIGHT HAZE OR SMOG/FOG. I THINK CONDITIONS WILL REMAIN VFR THROUGH THE MAJORITY OF THE DAY FOR THE MAJORITY OF TERMINALS ON THURSDAY. CONFIDENCE IN COVERAGE AND PLACEMENT OF AFTERNOON HEATING DRIVEN THUNDERSTORMS IS STILL LOW ENOUGH TO PRECLUDE THEIR INCLUSION IN THIS SET OF TAFS. /61/ && .PREV DISCUSSION..../ISSUED AT 317 PM CDT WED JUL 17 2013/ THE UPPER RIDGE OVER THE OHIO VALLEY APPEARS TO BE SLOWLY RELAXING ITS GRIP AND WITH CONVECTION PREVALENT THIS AFTERNOON OVER THE SOUTHERN APPALACHIANS AND CAROLINAS. THE STORMS OVER GEORGIA DO NOT APPEAR TO BE MOVING WITH THE MEAN-LAYER FLOW WHICH WOULD BE TO THE WEST-SOUTHWEST. SINCE THE STORM MOTION IS IN A VERY SLOW SOUTHERLY DIRECTION...CONFIDENCE IS RATHER LOW ON WHETHER THIS ACTIVITY WILL MAKE WESTWARD PROGRESS AND AFFECT EAST ALABAMA THIS EVENING. HAVE GONE WITH 30 POPS FOR THE EVENING HOURS IN CASE OTHER SHOWERS AND STORMS DEVELOP IN OUR CWA. RAIN CHANCES WILL BE INCREASING FOR THURSDAY AND INTO THE WEEKEND AS THE RIDGE ERODES AND BECOMES REPLACED BY A BROAD UPPER-LEVEL TROUGH. THE COOLER MID-LEVEL TEMPS WITH THIS PATTERN SHOULD LEAD TO SCATTERED OR EVEN WIDESPREAD SHOWERS AND THUNDERSTORMS EACH AND EVERY DAY THROUGH THE END OF THE FORECAST PERIOD. HIGH TEMPS ARE EXPECTED TO BE SLIGHTLY BELOW NORMAL WITH ENHANCED CLOUD COVER AND ABUNDANT GROUND MOISTURE IN PLACE. 87/GRANTHAM && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jul 17, 10:51 PM CDT, 1 hour before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1051 PM CDT WED JUL 17 2013 ALZ011>015-017>050-190400- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 1051 PM CDT WED JUL 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jul 17, 10:22 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1022 PM CDT WED JUL 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM HAIL COTTONDALE 33.19N 87.45W
07/17/2013 E0.50 INCH TUSCALOOSA AL BROADCAST MEDIA
DIME SIZE HAIL REPORTED IN COTTONDALE.
&&
LINHARESLocal storm report, Jul 17, 10:23 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1023 PM CDT WED JUL 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 PM HAIL COTTONDALE 33.19N 87.45W
07/17/2013 E0.50 INCH TUSCALOOSA AL BROADCAST MEDIA
DIME SIZE HAIL REPORTED IN COTTONDALE.
&&
LINHARESSpecial weather statement, Jul 17, 11:22 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1122 PM CDT WED JUL 17 2013
ALZ031-032-180445-
GREENE AL-HALE AL-
1122 PM CDT WED JUL 17 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HALE AND SOUTHEASTERN
GREENE COUNTIES UNTIL 1145 PM CDT...
AT 1118 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR GREENSBORO MUNICIPAL AIRPORT...OR NEAR
GREENSBORO...MOVING SOUTHWEST AT 20 MPH. EMERGENCY MANAGEMENT
REPORTED DIME SIZE HAIL JUST WEST OF GREENSBORO.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
GREENSBORO MUNICIPAL AIRPORT...
SAWYERVILLE...
DUFFYS BEND...
FORKLAND...
ARCOLA...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3283 8765 3269 8752 3250 8772 3252 8773
3252 8782 3254 8782 3255 8784 3253 8786
3260 8790 3261 8788 3259 8786 3261 8784
3262 8786 3263 8794 3260 8802
TIME...MOT...LOC 0422Z 053DEG 16KT 3271 8767
56Local storm report, Jul 17, 11:32 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1132 PM CDT WED JUL 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 PM HAIL 4 WNW GREENSBORO 32.73N 87.65W
07/17/2013 E0.75 INCH HALE AL EMERGENCY MNGR
DIME SIZE HAIL REPORTED BETWEEN GREENSBORO AND
SAWYERVILLE.
&&
GGOGGINSSpecial weather statement, Jul 17, 11:35 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1135 PM CDT WED JUL 17 2013
ALZ033-035-040-180500-
CHILTON AL-DALLAS AL-PERRY AL-
1135 PM CDT WED JUL 17 2013
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PERRY...NORTHEASTERN
DALLAS AND SOUTHWESTERN CHILTON COUNTIES UNTIL MIDNIGHT CDT...
AT 1136 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR MAPLESVILLE...OR 16 MILES SOUTHWEST OF JEMISON...
MOVING SOUTHWEST AT 20 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
PARNELL...
PAUL M GRIST STATE PARK...
STANTON...
OAKMULGEE...
PLANTERSVILLE...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3253 8697 3274 8719 3284 8696 3283 8688
3288 8688 3291 8680 3279 8666 3266 8682
3266 8692 3258 8690
TIME...MOT...LOC 0436Z 052DEG 18KT 3277 8691
56Special weather statement, Jul 17, 11:37 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1137 PM CDT WED JUL 17 2013
ALZ025-034-180500-
BIBB AL-SHELBY AL-
1137 PM CDT WED JUL 17 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SHELBY AND EASTERN
BIBB COUNTIES UNTIL MIDNIGHT CDT...
AT 1136 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 6 MILES NORTHWEST OF UNIVERSITY OF MONTEVALLO...OR 6
MILES NORTHWEST OF MONTEVALLO...MOVING WEST AT 15 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
CENTREVILLE...
WEST BLOCTON...
WEST CENTREVILLE...
MARVEL...
SIX MILE...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3313 8720 3319 8720 3320 8688 3309 8683
3307 8685 3307 8688 3304 8688 3284 8712
3313 8724
TIME...MOT...LOC 0437Z 074DEG 15KT 3314 8696
56The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 7:05 PM CDT | Special Weather Statement | BMX | Shelby | 40 min |
| Jul 17, 7:41 PM CDT | Special Weather Statement | BMX | Tallapoosa | 49 min |
| Jul 17, 8:56 PM CDT | Special Weather Statement | BMX | Barbour | 49 min |
| Jul 17, 9:51 PM CDT | Special Weather Statement | BMX | Barbour, Russell | 39 min |
| Jul 17, 10:12 PM CDT | Special Weather Statement | BMX | Tuscaloosa | 48 min |
| Jul 17, 11:22 PM CDT | Special Weather Statement | BMX | Hale | 23 min |
| Jul 17, 11:35 PM CDT | Special Weather Statement | BMX | Chilton | 25 min |
| Jul 17, 11:37 PM CDT | Special Weather Statement | BMX | Bibb | 23 min |
| Jul 17, 11:42 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 48 min |
| Jul 17, 11:59 PM CDT | Special Weather Statement | BMX | Lamar | 46 min |
| Jul 18, 12:05 AM CDT | Special Weather Statement | BMX | Perry | 40 min |
| Jul 18, 12:11 AM CDT | Special Weather Statement | BMX | Bibb | 49 min |
| Jul 18, 12:36 AM CDT | Areal Flood Advisory | BMX | Lamar | 114 min |
| Jul 18, 12:43 AM CDT | Special Weather Statement | BMX | Lamar | 47 min |
| Jul 18, 12:44 AM CDT | Special Weather Statement | BMX | Jefferson | 46 min |
| Jul 18, 12:59 AM CDT | Special Weather Statement | BMX | Bibb | 46 min |
| Jul 18, 1:10 AM CDT | Special Weather Statement | BMX | Chilton | 50 min |
| Jul 18, 1:28 AM CDT | Special Weather Statement | BMX | Jefferson | 47 min |
| Jul 18, 1:35 AM CDT | Areal Flood Advisory | BMX | Jefferson | 115 min |
| Jul 18, 1:36 AM CDT | Special Weather Statement | BMX | Bibb | 39 min |
| Jul 18, 1:53 AM CDT | Special Weather Statement | BMX | Walker | 52 min |
| Jul 18, 2:22 AM CDT | Special Weather Statement | BMX | Tuscaloosa | 38 min |
| Jul 18, 2:24 AM CDT | Special Weather Statement | BMX | Fayette | 51 min |
| Jul 18, 2:39 AM CDT | Severe Thunderstorm Warning | BMX | Fayette, Tuscaloosa | 51 min |
| Jul 18, 2:50 AM CDT | Special Weather Statement | BMX | Pickens | 40 min |
| Jul 18, 3:27 AM CDT | Special Weather Statement | BMX | Pickens | 33 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.